Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 119, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 23, 2011, 2:31 PM CDT for Labette County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2011, 2:31 PM CDT (19:31 UTC)
- Expired
- May 23, 2011, 3:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Labette County, KS
The radar
The Tulsa radar (KINX), 100 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1041 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1640 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
617
WUUS53 KICT 231931
SVRICT
KSC099-232015-
/O.NEW.KICT.SV.W.0119.110523T1931Z-110523T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
231 PM CDT MON MAY 23 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LABETTE COUNTY IN SOUTHEAST KANSAS...
* UNTIL 315 PM CDT
* AT 228 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES SOUTH OF EDNA...OR 16 MILES WEST OF CHETOPA...AND
MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
CHETOPA...OSWEGO...EDNA AND BARTLETT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3700 9552 3700 9553 3711 9553 3712 9552
3723 9507 3700 9507
TIME...MOT...LOC 1931Z 240DEG 30KT 3696 9534
WIND...HAIL 60MPH 1.00IN
$$
DARMOFAL3 follow-up statements
966
WWUS53 KICT 231947
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
247 PM CDT MON MAY 23 2011
KSC099-232015-
/O.CON.KICT.SV.W.0119.000000T0000Z-110523T2015Z/
LABETTE KS-
247 PM CDT MON MAY 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
LABETTE COUNTY UNTIL 315 PM CDT...
AT 242 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTHEAST OF EDNA...OR 8 MILES WEST OF CHETOPA...MOVING NORTHEAST AT
35 MPH.
LOCATIONS IMPACTED INCLUDE...
CHETOPA AND OSWEGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3700 9552 3700 9553 3711 9553 3712 9552
3723 9507 3700 9507
TIME...MOT...LOC 1947Z 240DEG 30KT 3703 9519
WIND...HAIL 60MPH 1.00IN
$$
DARMOFAL340 WWUS53 KICT 231958 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 258 PM CDT MON MAY 23 2011 KSC099-232015- /O.CON.KICT.SV.W.0119.000000T0000Z-110523T2015Z/ LABETTE KS- 258 PM CDT MON MAY 23 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN LABETTE COUNTY UNTIL 315 PM CDT... AT 256 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CHETOPA...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. LOCATIONS IMPACTED INCLUDE... OSWEGO. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3700 9507 3700 9526 3719 9523 3723 9507 TIME...MOT...LOC 1959Z 240DEG 30KT 3708 9508 WIND...HAIL 60MPH 0.88IN $$ DARMOFAL
310 WWUS53 KICT 232012 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 312 PM CDT MON MAY 23 2011 KSC099-232022- /O.EXP.KICT.SV.W.0119.000000T0000Z-110523T2015Z/ LABETTE KS- 312 PM CDT MON MAY 23 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LABETTE COUNTY WILL EXPIRE AT 315 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3700 9507 3700 9526 3719 9523 3723 9507 TIME...MOT...LOC 2012Z 240DEG 30KT 3713 9496 $$ DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:17 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 23, 1:17 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 117 PM CDT MON MAY 23 2011 .DISCUSSION... FORECAST CONCERN WITH THIS PACKAGE WILL BE POTENTIAL FOR SIGNIFICANT SEVERE STORM OUTBREAK ON TUESDAY AND HEAVY RAIN ISSUES THROUGH WEDNESDAY. STRONG TORNADOES AND LARGE HAIL ARE POSSIBLE. TONIGHT... MAIN FOCUS WILL BE ON THUNDERSTORM CHANCES LATE THIS AFTERNOON AND EVENING. A BOUNDARY WILL BE SETTING UP ALONG THE KS TURNPIKE WHICH WILL PUT THE SOUTHEAST SECTIONS IN THE WARM SECTOR AND IN THE AREA WITH HIGHER INSTABILITIES FOR STORMS TO DEVELOP. AN OUTFLOW BOUNDARY FROM THE MORNING CONVECTION WILL ALSO BE ALONG THE KS/OK BORDER. THIS WILL SERVE AS A TRIGGER MECHANISM FOR STORMS. LITTLE HELICITY OR SPIN LOOKS TO OCCUR THIS EVENING WITH THESE STORMS. THEREFORE...HAIL...WIND...AND HEAVY RAINS LOOK TO BE THE MAIN THREAT. TUESDAY... COMPLETELY DIFFERENT STORY FOR STORMS ON TUESDAY. THIS MIGHT BE THE BEST SETUP FOR THE AREA IN A WHILE. THE POSSIBILITY FOR LONG TRACK TORNADOES WILL EXIST DURING THIS TIME FRAME. SURFACE LOW WILL BE MEANDERING OVER THE PANHANDLES BEFORE MOVING EAST DURING THE AFTERNOON. A DRY LINE WILL EXTEND SOUTH INTO OKLAHOMA WHILE A SURFACE WARM FRONT DRAPES EAST ALONG THE HIGHWAY 400 CORRIDOR AND MOVES NORTH. AS THE SYSTEM MOVES EAST...A BULGE IN THE DRY LINE IS FORECAST JUST SOUTH OF THE SURFACE LOW...SO PLENTY OF LOW LEVEL DYNAMICAL SUPPORT WILL BE PRESENT TO COINCIDE WITH THE ENHANCED LOW LEVEL HELICITY. AS FOR UPPER SUPPORT...IT WILL BE PRESENT AS WELL. WE WILL HAVE GOOD SPEED AND DIRECTIONAL SHEAR ALONG WITH DIFFLUENT FLOW ALOFT. RIGHT NOW IT IS LOOKING LIKE WE WILL HAVE SOME STORMS DEVELOP DURING THE EARLY TO MID AFTERNOON ALONG AND NORTH OF THE SURFACE TRIPLE POINT WHICH IS SITUATED NORTH OF HIGHWAY 56. FURTHER TO THE SOUTH...IT MIGHT TAKE JUST A BIT LONGER TO GET THE STORMS STARTED. THE PRIME LOCATION SEEMS TO BE SETTING UP RIGHT ALONG THE I35 CORRIDOR FROM MCPHERSON TO THE OK STATE LINE. THESE STORMS WILL THEN MOVE TO THE EAST DURING THE EVENING AND AFFECT AREAS TO THE EAST OF THE FLINT HILLS. WEDNESDAY... LOW PRESSURE SYSTEM WILL SLOWLY BE LIFTING TO THE NORTHEAST DURING THE DAY AND WE WILL STILL EXPERIENCE SOME WRAP AROUND RAIN. SOME ISOLATED STORMS ARE POSSIBLE...BUT ARE NOT EXPECTED TO BE SEVERE. EXTENDED... VERY LITTLE CHANGE TO THE EXTENDED. A WEAK SYSTEM MOVES THROUGH ON FRIDAY. HOWEVER...LITTLE CHANCE FOR PRECIPITATION LOOKS TO BE ON TAP FOR THE AREA AT THIS TIME. WE WILL HAVE TO MONITOR FOR POSSIBLE UPDATES THOUGH. OTHERWISE...A NICE WARMING TREND OCCURS THROUGH THE TIME FRAME. CHANCE && AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MVFR CIGS ARE EXPECTED TO DEVELOP AND AFFECT MUCH OF THE AREA LATE TONIGHT INTO TUESDAY MORNING...AS A MOIST SOUTHEAST SURFACE FLOW DEVELOPS IN ADVANCE OF STRENGTHENING SURFACE LOW ACROSS THE HIGH PLAINS. ISOLATED TO WIDELY SCATTERED CONVECTION IS EXPECTED BY LATE THIS AFTERNOON AND EVENING ALONG EITHER THE OLD SYNOPTIC FRONT ACROSS SOUTH CENTRAL KANSAS...OR REMNANT OUTFLOW BOUNDARY ACROSS NORTH CENTRAL OKLAHOMA. THEREFORE WILL PLACE VCTS AT KICT KHUT AND KCNU. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 82 61 71 / 50 50 50 50 HUTCHINSON 63 81 59 69 / 50 50 60 60 NEWTON 64 81 60 69 / 50 50 60 50 ELDORADO 65 82 61 70 / 50 50 60 50 WINFIELD-KWLD 66 82 62 73 / 50 50 40 40 RUSSELL 60 77 57 65 / 50 50 70 60 GREAT BEND 61 78 57 66 / 50 50 60 60 SALINA 62 80 59 67 / 50 50 70 60 MCPHERSON 63 80 59 68 / 50 50 70 60 COFFEYVILLE 68 82 65 76 / 60 40 60 50 CHANUTE 66 82 64 73 / 50 40 60 50 IOLA 65 82 63 72 / 50 40 70 60 PARSONS-KPPF 67 82 65 75 / 60 40 60 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 23, 11:29 AM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1129 AM CDT MON MAY 23 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241630- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1129 AM CDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM CHANCES WILL INCREASE AGAIN BY MID TO LATE AFTERNOON FOR PORTIONS OF SOUTHEAST AND SOUTH CENTRAL KANSAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY RISK ACROSS MUCH OF THE AREA. HOWEVER...AN OUTFLOW BOUNDARY ACROSS NORTH CENTRAL OKLAHOMA WILL BE THE FOCUS FOR MORE INTENSE STORMS...INCLUDING SUPER-CELLS... WHICH COULD CREEP NORTH INTO EXTREME SOUTH CENTRAL KANSAS DURING THE LATE AFTERNOON AND EARLY EVENING. IF SO...THERE WILL BE AN INCREASED RISK FOR STORMS CAPABLE OF VERY LARGE HAIL TO TENNIS BALL SIZE AND TORNADOES FOR THE OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL KANSAS. SOME MINOR FLOODING OF SMALL STREAMS AND RIVERS WILL CONTINUE IN PARTS OF LINCOLN COUNTY UNTIL THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS ARE BECOMING MORE LIKELY TUESDAY AND TUESDAY NIGHT ACROSS THE AREA WITH GOLF BALL SIZED HAIL DAMAGING WINDS TO 60 TO 70 MPH AND EVEN A FEW STRONG TORNADOES. IF A TORNADO DEVELOPS...IF COULD BE A STRONG LONG TRACK TORNADO. ADDITIONAL THUNDERSTORM CHANCES WILL EXIST FOR WEDNESDAY WITH A FEW STRONG THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE FROM MID-AFTERNOON INTO THIS EVENING...ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/KETCHAM
In the hours before
Special weather statement, May 23, 8:56 AM CDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 856 AM CDT MON MAY 23 2011 KSZ099-100-231430- LABETTE-MONTGOMERY- 856 AM CDT MON MAY 23 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LABETTE AND MONTGOMERY COUNTIES... AT 854 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR COFFEYVILLE...AND MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
Local storm report, May 23, 11:00 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1100 AM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM FLOOD MOUND VALLEY 37.21N 95.40W
05/23/2011 LABETTE KS LAW ENFORCEMENT
A FEW SECONDARY ROADS ARE IMPASSABLE DUE TO HIGH WATER.
&&
ELDERLocal storm report, May 23, 11:16 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1116 AM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM HAIL 5 ESE ARKANSAS CITY 37.04N 96.96W
05/23/2011 E0.88 INCH COWLEY KS PUBLIC
0612 AM HAIL 1 WSW ELK FALLS 37.37N 96.22W
05/23/2011 E1.00 INCH ELK KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS QUARTER...NICKEL AND DIME SIZED
HAIL FALLING.
0634 AM HAIL CHAUTAUQUA 37.02N 96.18W
05/23/2011 E0.75 INCH CHAUTAUQUA KS CO-OP OBSERVER
0643 AM HAIL 2 NW INDEPENDENCE 37.25N 95.74W
05/23/2011 E1.00 INCH MONTGOMERY KS TRAINED SPOTTER
0711 AM TSTM WND GST COFFEYVILLE AIRPORT 37.10N 95.57W
05/23/2011 M62.00 MPH MONTGOMERY KS ASOS
0725 AM TSTM WND GST PARSONS 37.34N 95.27W
05/23/2011 E60.00 MPH LABETTE KS PUBLIC
0725 AM HAIL PARSONS 37.34N 95.27W
05/23/2011 E0.88 INCH LABETTE KS PUBLIC
0731 AM HAIL CANEY 37.01N 95.93W
05/23/2011 E1.00 INCH MONTGOMERY KS AMATEUR RADIO
0734 AM HAIL 3 N EDNA 37.10N 95.36W
05/23/2011 E0.88 INCH LABETTE KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS DIME AND NICKEL SIZED HAIL.
0748 AM TSTM WND GST 1 WSW BARTLETT 37.05N 95.23W
05/23/2011 E60.00 MPH LABETTE KS TRAINED SPOTTER
0748 AM FLOOD COFFEYVILLE 37.04N 95.63W
05/23/2011 MONTGOMERY KS LAW ENFORCEMENT
STREET FLOODING
1059 AM FLOOD MOUND VALLEY 37.21N 95.40W
05/23/2011 LABETTE KS LAW ENFORCEMENT
A FEW SECONDARY ROADS ARE IMPASSABLE DUE TO HIGH WATER.
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 5:33 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 57 min |
| May 23, 5:53 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 67 min |
| May 23, 6:26 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery, Wilson | 44 min |
| May 23, 6:50 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 55 min |
| May 23, 6:52 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho | 53 min |
| May 23, 7:12 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 63 min |
| May 23, 7:37 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 53 min |
| May 23, 7:49 AM CDT | Areal Flood Warning | ICT | Montgomery | 5 hr |
| May 23, 7:59 AM CDT | Areal Flood Warning | ICT | Labette | 6 hr |
| May 23, 3:18 PM CDT | Areal Flood Warning | ICT | Labette | 22 hr |
| May 23, 4:06 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 9 min |
| May 23, 4:21 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 39 min |
| May 23, 5:06 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.